Paracetamol legal status: Tablets, capsules, powders and granules (see Note 1)

Product

Container size

Legal status

Where it can be sold

Maximum that can be sold to a person at any one time (see Note 2)

 Non effervescent tablets and capsules

Paracetamol  (non-effervescent) tablets and capsules up to  120 mg
(see Note 3)

Up to 16

GSL ( for the treatment of children aged less than 6 years)

Pharmacies and non- pharmacy retail outlets

Not more than 100 tablets or capsules
(see Note 4)

Paracetamol  
(non-effervescent) tablets  and capsules up to  250 mg

Up to 16

GSL ( for the treatment of children aged 6 years and over)

Pharmacies and non -pharmacy retail outlets

Not more than 100 tablets or capsules
(see Note 4)

Paracetamol  
(non-effervescent) tablets  and capsules up to  250 mg

Between 17 and 32 inclusive

P( if wholly or mainly for children aged less than 12 years)

Pharmacies only

Not more than 100 tablets or capsules
(see Note 4)

Paracetamol  (non-effervescent) tablets and capsules up to  500 mg
(see Note 3)

Up to 16

GSL ( for the treatment of adults)

Pharmacies and non- pharmacy retail outlets

Not more than 100 tablets or capsules
(see Note 4)

Paracetamol  
(non-effervescent) tablets  and capsules up to  500 mg

Between 17 and 32 inclusive

if wholly or mainly for adults and children not less  than 12 years,
see Note 6 (i)

Pharmacies only

Not more than 100 tablets or capsules
(see Note 4)

Paracetamol  
(non-effervescent) tablets  and capsules up to  500 mg

Greater than 32

POM

Pharmacies only

To be sold or supplied only in accordance with
a  prescription

Effervescent tablets (see Note 5)

Paracetamol  (effervescent) tablets up to  120 mg
(see Note 3)

Up to 30

GSL ( for children aged less than 6 years)

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol  (effervescent) tablets up to  120 mg
(see Note 3)

Greater than 30

For children aged less than 6 years, see Note 6 (ii)

Pharmacies only

No legal limit

Paracetamol  (effervescent) tablets up to  250 mg

Up to 30

GSL ( for children aged 6 and over)

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol  (effervescent) tablets up to  250 mg

Greater than 30

For children aged 6  and over, see Note 6 (i)

Pharmacies only

No legal limit

Paracetamol  (effervescent) tablets up to  500mg
(see Note 3)

Up to 30

GSL ( for  the treatment of adults)

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol  (effervescent) tablets up to  500mg
(see Note 3)

Greater than 30

For the treatment of adults see Note 6 (i)

Pharmacies only

No legal limit

Powders and granules

Paracetamol powders  and granules up to 240mg (see Note 3)

Up to 10

GSL
(for the treatment of  children)

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol powders  and granules up to 1000mg (see Note 3)

Up to 10

GSL
(for the treatment of  adults,)

Pharmacies and non- pharmacy retail outlets

No legal limit

Note 1: When paracetamol is in combination with a pharmacy medicine (eg, low-strength codeine) or a prescription-only medicine (eg, dextropropoxyphene), the more stringent legal category applies
Note 2: While several products have no legal limit for the amount that may be sold or supplied, pharmacists are expected to exercise professional control to limit the amount of paracetamol which may be stored in a patient's home
Note 3: For product containing paracetamol except when combined with methionine DL
Note 4: The quantity of non-effervescent tablets, capsules or a combination of both, sold or supplied to a person at any one time shall not exceed 100
Note 5: Effervescent preparations in relation to a tablet, means containing not less than 75 per cent, by weight of the tablet, of ingredients included wholly or mainly for the purpose of releasing carbon dioxide when the tablet is dissolved or dispersed in water
Note 6: Strictly speaking, paracetamol is classified as a POM or a GSL product, but is limited to sale through pharmacies under certain conditions and exemptions. Products marked 6(i) would be P medicines and 6(ii) GSL medicines, unless specific products are otherwise licensed

Paracetamol legal status: Liquids ( see Note 1)

  

Product

Container size

Legal status

Where it can be sold

Maximum that can be sold to a person at any one time (see Note 2)

Liquids

Paracetamol liquid preparations,  up to 2.4 percent (see Note 3)

In unit doses of not more than 5ml and no more than 20 unit doses (100ml)

GSL (for children under 12 years) MD 480mg, MDD 1,920mg

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol liquid preparations,  up to 2.4 percent (see Note 3)

In multidose  containers of not more than 100 ml

GSL (for children under 12 years) MD 480mg, MDD 1,920mg

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol  liquid preparations up to 2.5 percent
(see Note 3)

Greater than 160ml

See Note 6(i)

Pharmacies only

 No legal limit

Paracetamol liquid preparations,  up to 5 percent

In unit doses of not more than 5ml and no more than 12  unit doses

GSL (for persons aged 6 years and over)

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol liquid preparations,  up to 5  percent

In multidose  containers of not more than 80ml

GSL (for persons aged 6 years and over)

Pharmacies and non- pharmacy retail outlets

No legal limit

Paracetamol liquid preparations,  up to 5  percent

Up to 160 ml

GSL (for the treatment of adults and children aged 12 years and over)

Pharmacies and non- pharmacy retail outlets

No legal limit

Note 1: When paracetamol is in combination with a pharmacy medicine (eg, low-strength codeine) or a prescription-only medicine (eg, dextropropoxyphene), the more stringent legal category applies
Note 2: While several products have no legal limit for the amount that may be sold or supplied, pharmacists are expected to exercise professional control to limit the amount of paracetamol which may be stored in a patient's home
Note 3: For product containing paracetamol except when combined with methionine DL
Note 4: The quantity of non-effervescent tablets, capsules or a combination of both, sold or supplied to a person at any one time shall not exceed 100
Note 5: Effervescent preparations in relation to a tablet, means containing not less than 75 per cent, by weight of the tablet, of ingredients included wholly or mainly for the purpose of releasing carbon dioxide when the tablet is dissolved or dispersed in water
Note 6: Strictly speaking, paracetamol is classified as a POM or a GSL product, but is limited to sale through pharmacies under certain conditions and exemptions.Products marked 6(i) would be P medicines and 6(ii) GSL medicines, unless specific products are otherwise licensed